Hail, Muskingum
- When
- May 14, 11:30 AM EST
- Where
- Muskingum County, 0.87 mi NE of Sonora
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.990, -81.890
A stationary front continued to linger in the vicinity of the Mason-Dixon Line, and westward into central Ohio. A marked temperature contrast existed across the front, with values in the 50s over northwestern Pennsylvania and numbers well into the 80s over northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A stationary front continued to linger in the vicinity of the Mason-Dixon Line, and westward into central Ohio. A marked temperature contrast existed across the front, with values in the 50s over northwestern Pennsylvania and numbers well into the 80s over northern West Virginia. This boundary helped to produce more severe weather during the afternoon and evening hours. Storms with hail larger than quarters were reported, along with isolated flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 10:06 AM EST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1106 AM EDT Mon May 14 2018 .SYNOPSIS... Periodic showers and thunderstorms are expected this week as a series of upper disturbances interacts with a meandering front across the area. Above normal temperatures are forecast despite the wet weather. No day will be a wash out. && .NEAR TERM /THROUGH TONIGHT/... Latest meso-analysis shows no cinh in the higher terrain which supports ongoing convection. Elsewhere, there is a cap in place for now, but with solar heating taking place cinh will be eroded by 16Z. Given rich dewpoints and near record high PWATs for our 0Z and 12Z PIT RAOB it won't take much for a shower or storm to fire. A fair amount of uncertainty with CAMS as to what happens with decaying MCS over northwestern Ohio. Not a lot of confidence right now outside scattered convection which could be severe south of the baroclinic zone in northern West Virginia. Latest HRRR and NAM3km weaken the first batch of showers and storms as it moves into a stable atmosphere north of US 422. Meanwhile the western blob should keep a southeast movement and move into unstable air and high low level moisture and become the main show for today. As it relates to the balance of the forecast, previous discussion covers it since its very similar to the past two days. Previous... No change is indicated to the pattern of crossing disturbances interacting with the front meandering over the region; however, changes to placement and timing of precip. probability is necessary as previous convection/crossing shortwaves has altered boundary positioning (objectively analyzed from near Zanesville to Morgantown early this morning.) Todays forecast is heavily dependent on HRRR precip timing/probability (which has been simply outstanding the past couple of days) and NAM shortwave signatures, which indicate the next disturbance is set for a mid-morning approach and afternoon passage across the Upper Ohio. Sufficient instability via warmth and moisture is already in place across the region for another day of showers and thunderstorms with focus across the I 70 to I 68 corridors in conjunction with boundary position, higher dewpoints, and higher afternoon temperature. This area is understandably under a "scattered/slight" severe threat with expectations of damaging wind, possibly some quarter-size hail, and QLCS passage should upstream organization occur. As for flash flood potential, more widespread rain fell over areas from Pittsburgh northward yesterday (convection in the southern corridor remain scattered). That combined with system progression and expectations of a dive across, then south of I 70 should preclude a widespread flash flood threat for today. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... A broken record forecast as a stationary front continues to waffle around the region. The right entrance region of H2 jet crosses during the afternoon hours which will help ignite more showers and storms. BUFR soundings don't show an impressive wind field. In addition, freezing levels around 13KFT are not the best for large hail. Therefore confidence is not high for organized severe weather, but given aforementioned jet streak and a pocket of cooling aloft associated with a shortwave trough, isolated severe can not be ruled out. Damaging wind and hail are the primary threats. Storm motion is a little slower Tuesday, so flash flooding is elevated more so than previous days. PWATS will be high for mid May with 1.4" and warm cloud depths nearing 11KFT. As for now, risk for flash flooding appears to be highest in northern West Virginia given possibility of three straight days of rainfall. With little change to the model forecast, this means little change to the gridded forecast. Daytime highs will be in the mid 70s to lower 80s especially where the sun shines longer. Surface dewpoints climb well into the 60s, so it will be humid outside. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Highlights: - Continued Above Normal Temperatures - Finally Change in Pattern come this Weekend - High Water Threat Elevated Through Friday No reprieve of the weather pattern through the balance of the work week with a baroclinic zone camping out over the Ohio Valley. This will be the focus for showers and thunderstorms mainly during the daylight and evening hours. Atmosphere remains unchanged with PWATS around three standard deviations above normal and rich low level moisture that will produce downpours with any storm. As we get deeper into the work week the potential for flash flooding grows as the ground becomes saturated. It remains tough to point out any specific areas since we will have to wait to see which areas get hit multiple times. Severe thunderstorm potential will exist daily with damaging wind as the primary threat. Mid level height falls will finally allow a cyclone to ride up from the southeastern CONUS and push this boundary north of the area. Most days of the forecast won't be a wash out, however Saturday with front passing, expect the longest duration of wet weather. Pops will remain above climo values all week with likely numbers. After the boundary moves through dry weather takes hold for a whopping one day before yet another cold front traverses Monday. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... Spotty IFR/LIFR conditions should mix out by mid morning. Another round of showers/tstms with MVFR/local IFR restrictions are expected by late morning and early aftn for most ports as a crossing shortwave interacts with a stationary front across the area. A return to VFR is expected by eve after the passage of the wave. OUTLOOK... Periodic restrictions are likely for much of this week as a series of disturbances crosses the region and spawns showers and thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1056 AM EDT Mon May 14 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076- WVZ001>004-012-021-509>514-151445- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1056 AM EDT Mon May 14 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is an enhanced risk for severe thunderstorms with damaging wind as the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An increasing potential for flash flooding is expected through the week as repeated rounds of showers and thunderstorms saturate the ground. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013>016-022-023-151445- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong- Indiana- 1056 AM EDT Mon May 14 2018 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are expected with isolated severe. Primary threat is damaging wind gusts. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An increasing potential for flash flooding is expected through the week as repeated rounds of showers and thunderstorms saturate the ground. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG CLAYSVILLE 40.12N 80.41W
05/13/2018 WASHINGTON PA PUBLIC
TREES DOWN ON BARN
0703 PM TSTM WND DMG BELLE VALLEY 39.79N 81.56W
05/13/2018 NOBLE OH DEPT OF HIGHWAYS
TREES DOWN
0832 PM TSTM WND DMG EDEN 40.06N 80.64W
05/13/2018 OHIO WV DEPT OF HIGHWAYS
TREES DOWN ON PETERS RUN RD
0840 PM TSTM WND DMG WARNOCK 40.02N 80.94W
05/13/2018 BELMONT OH DEPT OF HIGHWAYS
TREES DOWN
&&
EVENT NUMBER PBZ1802932
EVENT NUMBER PBZ1802933
EVENT NUMBER PBZ1802934
EVENT NUMBER PBZ1802935
TGREENThe Pittsburgh radar (KPBZ), 154 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
3 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
The Muskingum County Emergency Manager reported wind damage in the vicinity of Zanesville High School.
A public citizen reported creeks out of their banks along Sandbar Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760696, 760697, 760700, 760690, 760698.